Open Access
Translator Disclaimer
March, 1992 On the Last Time and the Number of Times an Estimator is More than $\varepsilon$ From its Target Value
Nils Lid Hjort, Grete Fenstad
Ann. Statist. 20(1): 469-489 (March, 1992). DOI: 10.1214/aos/1176348533

Abstract

Suppose $\hat{\theta}_n$ is a strongly consistent estimator for $\theta_0$ in some i.i.d. situation. Let $N_\varepsilon$ and $Q_\varepsilon$ be, respectively, the last $n$ and the total number of $n$ for which $\hat{\theta}_n$ is at least $\varepsilon$ away from $\theta_0$. The limit distributions for $\varepsilon^2N_\varepsilon$ and $\varepsilon^2Q_\varepsilon$ as $\varepsilon$ goes to zero are obtained under natural and weak conditions. The theory covers both parametric and nonparametric cases, multidimensional parameters and general distance functions. Our results are of probabilistic interest, and, on the statistical side, suggest ways in which competing estimators can be compared. In particular several new optimality properties for the maximum likelihood estimator sequence in parametric families are established. Another use of our results is ways of constructing sequential fixed-volume or shrinking-volume confidence sets, as well as sequential tests with power 1. The paper also includes limit distribution results for the last $n$ and the number of $n$ for which the supremum distance $\|F_n - F\| \geq \varepsilon$, where $F_n$ is the empirical distribution function. Other results are reached for $\varepsilon^{5/2}N_\varepsilon$ and $\varepsilon^{5/2}Q_\varepsilon$ in the context of nonparametric density estimation, referring to the last time and the number of times where $|f_n(x) - f(x)| \geq \varepsilon$. Finally, it is shown that our results extend to several non-i.i.d. situations.

Citation

Download Citation

Nils Lid Hjort. Grete Fenstad. "On the Last Time and the Number of Times an Estimator is More than $\varepsilon$ From its Target Value." Ann. Statist. 20 (1) 469 - 489, March, 1992. https://doi.org/10.1214/aos/1176348533

Information

Published: March, 1992
First available in Project Euclid: 12 April 2007

zbMATH: 0759.62014
MathSciNet: MR1150355
Digital Object Identifier: 10.1214/aos/1176348533

Subjects:
Primary: 60F05
Secondary: 60G15 , 62F12

Keywords: asymptotic optimality , Asymptotic relative efficiency , Density estimation , Glivenko-Cantelli , sequential confidence regions , tests with power 1 , the last $n$ , the number of $\varepsilon$-mises

Rights: Copyright © 1992 Institute of Mathematical Statistics

JOURNAL ARTICLE
21 PAGES


SHARE
Vol.20 • No. 1 • March, 1992
Back to Top